South Carolina, 2016Damaging Winds in South Carolina, July 20, 2016
July 20, 2016 · NWS CAE · 5 events in 4 counties and zones
humid and unstable air mass produced strong to severe thunderstorms across the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot...humid and unstable air mass produced strong to severe thunderstorms across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jul 19, 10:50 PM EST, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 19, 10:50 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1150 PM EDT TUE JUL 19 2016
.SYNOPSIS...
Weak pre-frontal troughing has moved into the area with a
weakening cold front approaching from the north nearing the
forecast area tonight. The diffuse front will be in the area
Wednesday generating more thunderstorms. The remains of the front
will slide south of the area Wednesday night...however with a warm
and moist air mass over the region chances of afternoon and
evening thunderstorms will continue.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Strong short wave trough over the northeast coast SC. Stronger
lift along the coast. Upper level flow remains difluent across the
area with weak disturbances moving over the area in the near
term. Air mass remains moderately unstable although negative CAPE
developing. Outflow boundaries from convection primarily along the
north coast SC has triggered storms into the Midlands. HRRR
continues to indicate the possibility of pulse thunderstorms in
the area overnight, mainly in the eastern half of the FA. Will
continue chance of thunderstorms overnight mainly in the central
Midlands and Pee Dee. Guidance minimum temperatures accepted.
Patchy fog possible late tonight.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Surface frontal boundary in the area could be a focus for convection
on Wednesday but the exact location of the front is uncertain as the
GFS is quicker to push the front south through the region by 18z
while the NAM is slower. The GFS is also more aggressive bringing
drier air into the region from the north with precipitable water
values down at or below 1.5 inches across much of the forecast area
while the NAM has close to 2 inch precipitable water values. The
other mitigating factor against convection is a shortwave will be
crossing the region during the late morning hours and subsidence
behind the shortwave may suppress convection. Due to the uncertainty
in moisture profile and location of the frontal boundary will make
only minor changes to the current forecast and lower pops a bit in
the northern and western Midlands where confidence is higher that
drier air will filter into the region and keep the chance pops going
in the most favored area of the southeast Midlands and CSRA where
moisture will be deeper and possibly interact with the front and
shortwave energy.
Temperatures expected to range from the lower to mid 90s northern
Midlands to mid and upper 90s across the remainder of the forecast
area. Lows should be in the lower to mid 70s with the cooler
temperatures in the northern Midlands where drier airmass will
reside.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Little change in the thinking regarding the extended forecast with
upper ridging building back over the region late week through the
weekend with increasing temperatures back to around triple digits.
Early in the period (Thu-Fri) the region will remain in the
northerly 500mb flow between the upper ridge over the plains and the
departing trough off the East Coast. There is the possibility for
difficult to time shortwaves rotating around the periphery of the
upper ridge to support convection but the atmosphere is relatively
dry with precipitable water values slightly below normal around 1.5
inches and generally weak instability forecast. Will maintain
slight chance for diurnal convection at this time with maybe low
chance pops in the CSRA closer to some deeper moisture on Thursday
and slight chance everywhere on Friday.
The upper ridge builds eastward into the Mid-Atlantic and Carolinas
over the weekend as 850mb temperatures warm to around +23C.
Temperatures will be hot once again Sat/Sun with highs pushing at or
above 100 degrees across the Midlands. Forecast instability is
moderate both Sat/Sun but will be fighting the subsidence from the
upper ridge overhead and with little upper forcing present...a
surface trough would provide the only low level forcing for
convection. Better low level moisture advects into the region by
Sunday so will carry slightly higher pops compared to Saturday but
generally staying in the slight chance to chance range over the
weekend.
Early next week there are mixed signals whether or not the upper
ridge will begin to break down as the ECWMF suggests due to a
digging trough over the upper midwest and Great Lakes region or if
it will hold as the GFS suggests with that shortwave trough unable
to push into the ridge and sliding east into New England. Will
continue with a persistence forecast at this time until there is
better consensus in that time period. Temperatures will remain
above normal in the mid to upper 90s early next week.
&&
.AVIATION /04Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions for the majority of the period...with restrictions
possible in afternoon/evening thunderstorms and patchy morning
fog.
Additional scattered convection has developed across the
Midlands associated with outflow boundaries from previous storms.
Weak upper disturbances will continue moving through the eastern
FA through the night. Radar trends and the HRRR support
thunderstorms moving from NC into the eastern half of the FA.
With high-low level moisture and some drying aloft...some fog
possible this morning primarily near AGS/OGB terminals.
EXTENDED AVIATION OUTLOOK...Restrictions possible in afternoon and
evening convection Wednesday and Thursday...with lower chances
Friday and Saturday. Potential for early morning
fog/stratus...mainly AGS/OGB.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
&&
Hazardous weather outlook, Jul 19, 1:34 AM EST, 22 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
234 AM EDT TUE JUL 19 2016
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-200715-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
234 AM EDT TUE JUL 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS THIS AFTERNOON AND TONIGHT COULD CONTAIN DAMAGING
WIND. HEAVY RAIN WITH LOCALIZED FLOODING WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WEDNESDAY COULD CONTAIN DAMAGING WIND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, Jul 19, 6:31 PM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG 2 S EVANS 33.48N 82.15W
07/19/2016 COLUMBIA GA BROADCAST MEDIA
WRDW-TV REPORTED TREES DOWN IN THE CRAWFORD
MILLS NEIGHBORHOOD IN GROVETOWN NEAR
BROOKWOOD ELEMENTARY SCHOOL, INCLUDING TREE
DOWN ON INTERSTATE 20 NEAR MILE MARKER 193
BLOCKING BOTH LANES OF EASTBOUND TRAFFIC.
TIME ESTIMATED BASED ON RADAR. .
&&
DCMLocal storm report, Jul 19, 6:39 PM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG 2 S EVANS 33.48N 82.15W
07/19/2016 COLUMBIA GA BROADCAST MEDIA
...CORRECTED TIME... WRDW-TV REPORTED TREES
DOWN IN THE CRAWFORD MILLS NEIGHBORHOOD IN
GROVETOWN NEAR BROOKWOOD ELEMENTARY SCHOOL,
INCLUDING TREE DOWN ON INTERSTATE 20 NEAR
MILE MARKER 193 BLOCKING BOTH LANES OF
EASTBOUND TRAFFIC. TIME ESTIMATED BASED ON
RADAR. .
&&
DCMSpecial weather statement, Jul 19, 9:12 PM EST, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1012 PM EDT TUE JUL 19 2016
SCZ030-035-036-041-200300-
BARNWELL-ORANGEBURG-BAMBERG-AIKEN-
1012 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ORANGEBURG...
NORTHEASTERN BARNWELL...NORTHWESTERN BAMBERG AND EAST CENTRAL AIKEN
COUNTIES...
AT 1011 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES NORTHEAST OF
BLACKVILLE...OR 12 MILES NORTH OF DENMARK. THE STORM WAS NEARLY
STATIONARY.
WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
NORTH...SPRINGFIELD...NEESES...NORWAY AND LIVINGSTON.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3343 8098 3338 8119 3354 8134 3368 8106
TIME...MOT...LOC 0211Z 142DEG 1KT 3350 8116
AWP
Local storm report, Jul 19, 10:27 PM EST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1127 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL SPRINGFIELD 33.50N 81.27W
07/19/2016 E1.75 INCH ORANGEBURG SC COUNTY OFFICIAL
GOLF BALL SIZED HAIL ON EDISTO ST IN
SPRINGFIELD.
&&
DCMLocal storm report, Jul 19, 10:28 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1128 PM EDT TUE JUL 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG 1 ESE SPRINGFIELD 33.49N 81.27W
07/19/2016 ORANGEBURG SC COUNTY OFFICIAL
NUMEROUS TREES DOWN NEAR SPRINGFIELD NEAR
THE INTERSECTION OF SC HWY 3 AND SC HWY 4
NEAR THE FLEA MARKET.
&&
DCMSpecial weather statement, Jul 19, 10:30 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1130 PM EDT TUE JUL 19 2016
SCZ030-035-036-200430-
BARNWELL-ORANGEBURG-AIKEN-
1130 PM EDT TUE JUL 19 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN ORANGEBURG...NORTH
CENTRAL BARNWELL AND CENTRAL AIKEN COUNTIES...
AT 1130 PM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTH OF
WILLISTON...OR 18 MILES EAST OF AIKEN...MOVING SOUTHWEST AT 10 MPH.
WIND GUSTS OF 35 TO 45 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
AIKEN...WILLISTON...NEW ELLENTON...SPRINGFIELD...SALLEY...PERRY AND
WINDSOR.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3363 8131 3345 8128 3330 8166 3364 8172
TIME...MOT...LOC 0330Z 070DEG 7KT 3352 8140
AWP
Thunderstorm Wind, Chesterfield
- When
- July 20, 12:24 AM EST
- Where
- Chesterfield County, 1.46 mi SW of Patrick
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 34.553, -80.065
Trees blocking the roadway on Ousleydale Road.
Thunderstorm Wind, Chesterfield
- When
- July 20, 3:40 PM EST
- Where
- Chesterfield County, 6.72 mi ESE of Patrick
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 34.521, -79.948
Several power outages due to trees down on power lines between Patrick and Society Hill.
Thunderstorm Wind, Barnwell
- When
- July 20, 4:13 PM EST
- Where
- Barnwell County, 2.06 mi ESE of Robbins
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Other Federal Agency
- Coordinates
- 33.159, -81.637
Several trees down in the southern portion of the Savannah River Site south of L lake and Hwy. 125.
Thunderstorm Wind, McCormick
- When
- July 20, 8:52 PM EST
- Where
- McCormick County, 9.06 mi E of Mc Cormick
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 33.936, -82.123
Several trees down and limbs on Upper Mill Road near Hwy. 67.
Thunderstorm Wind, Edgefield
- When
- July 20, 8:56 PM EST
- Where
- Edgefield County, 7.63 mi NW of Cledra
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 33.919, -82.129
Approximately 100 power outages due to trees and limbs on power lines in the area of Gilchrist Road, Gaston Road and Molean Lane.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Minnesota, July 20 to 21, 20162 deaths · 2 injured · 87 kt wind · 71 events
- Heat in Oklahoma, July 20 to 26, 201649 injured · 1 event
- Flash Flood and Lightning Strikes in Arizona, July 20 to 22, 20161 death · 2 injured · $50,000 · 6 events
- Heat in Tennessee, July 20, 20161 death · 1 event
- Tornado and Hail in North Dakota, July 20, 2016$270,000 · EF0 · 25 events
- Hail and Damaging Wind in Wisconsin, July 20, 2016$200,000 · 1.75 in hail · 3 events
- Excessive Heat in Iowa, July 20 to 23, 201647 events
- Dust Storm in Arizona, July 20, 2016$60,000 · 1 event
- Damaging Winds in Alabama, July 20, 2016$55,000 · 60 kt wind · 2 events
- Excessive Heat in Minnesota, July 20 to 22, 201636 events
- Lightning Strike in Florida, July 20, 2016$50,000 · 1 event
- Hail and Damaging Winds in Georgia, July 20, 20161.5 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 652462, 652463, 652464, 652465, 652466.